Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 77, NWS Grand Rapids, MI

September 7, 2001Muskegon County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 7, 2001, 6:22 AM EDT for Muskegon County, Michigan. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 7, 2001, 6:22 AM EDT (10:22 UTC)
Expired
Sep 7, 2001, 7:00 AM EDT
In force
38 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Muskegon County, MI

The radar

The Grand Rapids radar (KGRR), 65 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 6:35 AM EDTHail 0.75Muskegon, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

599 
WUUS53 KGRR 071022
SVRGRR
MIC121-071100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
622 AM EDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 700 AM EDT

* AT 620 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS 10 MILES WEST OF MUSKEGON...
  MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   NORTH MUSKEGON...MUSKEGON...ROOSEVELT PARK AROUND 630 AM EDT
   DALTON...LAKEWOOD CLUB...WHITEHALL AROUND 635 AM EDT
   TWIN LAKE AROUND 640 AM EDT
   HOLTON AROUND 645 AM EDT

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

$$

BDM/GEO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:00 AM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 7, 4:00 AM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 AM EDT FRI SEP 7 2001

DEEP MOISTURE SURGING INTO THE AREA HAS CAUSED SCATTERED SHOWERS TO
BREAK OUT ACROSS THE AREA OVERNIGHT. HOWEVER THEY ARE HAVING A HARD
TIME MAINTAINING INTENSITY AS THEY ADVANCE EAST AND ENCOUNTER VERY
DRY/STABLE AIR MASS SEEN ON 00Z DTX SOUNDING. THIS TREND SHOULD NOT
LAST MUCH LONGER THOUGH WITH DEEP 30-40 KNOT SOUTHWEST FLOW AIMED
INTO THE AREA...AND MODELS AGREE THAT THE DEEP MOISTURE WILL REMAIN
OVER THE REGION THROUGH AT LEAST SATURDAY NIGHT. THIS SUPPORTS A
CONTINUATION OF SCATTERED CONVECTION BUT THE CHALLENGE IS RESOLVING
COVERAGE... TIMING...AND INTENSITY NEXT 48 TO 60 HOURS.

UPPER LONGWAVE TROUGH REMAINS OUT TO THE WEST THROUGH THE PERIOD...
WITH NUMEROUS SHORT WAVES EJECTING NORTHEAST TOWARD THE GREAT LAKES
REGION. WATER VAPOR IMAGERY SHOWS AN ELONGATED TROUGH/MOISTURE PLUME
CURRENTLY EXTENDING FROM WISCONSIN SOUTH TO TEXAS WITH SEVERAL
VORTICITY MAXIMA SITUATED ALONG IT. ALTHOUGH THE VORTICITY PATTERN
IN THE MODELS LOOKS QUITE NOISY... IT APPEARS LIKELY THAT THESE VORT
MAXIMA WILL BE SENDING NUMEROUS WAVES OF SHOWERS AND THUNDERSTORMS
THROUGH SOUTHWEST MICHIGAN TODAY. ONCE DAYTIME HEATING GETS UNDERWAY
AND INSTABILITY BUILDS... WE SHOULD SEE A DIURNAL INCREASE IN BOTH
COVERAGE AND INTENSITY. MODELS ACTUALLY SHOW FAIRLY IMPRESSIVE SHEAR
PROFILES FROM MID-AFTERNOON ON... ALONG WITH RESPECTABLE CAPE...SO
CAN/T RULE OUT SOME ISOLATED SEVERE TSTMS. MAY ACTUALLY BE SOME
LENGTHY PEEKS OF SUNSHINE THIS MORNING BASED ON CURRENT IR SATELLITE
LOOP BEFORE EXTENSIVE DIURNAL CU DEVELOPS. THIS MAKES THE HIGH TEMP
FORECAST VERY TRICKY...SINCE 850 MB TEMPS AND TRAJECTORY SCHEME
SUPPORT HIGHS IN THE UPPER 80S. WILL GO ABOVE MOS.

MODELS SUGGEST THAT THE AXIS OF AFOREMENTIONED SHORTWAVE TROUGH WILL
SHIFT EAST OF THE AREA LATER TONIGHT AND SATURDAY... AND THAT A BIT
OF A LULL IN CONVECTIVE ACTIVITY COULD SET UP BEFORE NEXT PIECE OF
SHORTWAVE ENERGY APPROACHES SATURDAY NIGHT. SINCE TIMING OF WAVES IN
SOUTHWEST FLOW PATTERN IS ALWAYS TOUGH... WILL STILL MAINTAIN POPS
ON SATURDAY BUT WILL HAVE THEM IN THE CHANCE CATEGORY.

HEAVY RAINFALL IS ALSO A VALID CONCERN GIVEN HIGH MOISTURE CONTENT
(PRECIPITABLE WATER VALUES AROUND 1.8 INCHES) AND DEEP UNIFORM FLOW
PROVIDING A POTENTIAL FOR TRAINING/REPEATING CELLS. HOWEVER...
INDIVIDUAL CELLS SHOULD BE QUICK MOVERS AND FLOODING POTENTIAL
APPEARS LOW AT THIS TIME.

MEADE

EXTENDED FORECAST DISCUSSION...
MEDIUM RANGE MODELS HAVE CHANGED ONCE AGAIN WITH THE 00Z RUNS...
LEAVING ANOTHER LOW CONFIDENCE EXTENDED FORECAST TO DEAL WITH.
LATEST AVN...ETA...AND CANADIAN MODELS DELAY SFC FRONTAL PASSAGE
UNTIL SUNDAY LATE MORNING/AFTERNOON IF IT EVEN HOLDS TOGETHER. IT
NOW APPEARS THE BEST DYNAMICS WILL BE WELL NORTH OF THE CWFA BY THE
TIME THE FRONT ARRIVES...SO IT MAY GO THROUGH WITH LITTLE FANFARE.
00Z AVN DEVELOPS A STRONG SECONDARY LOW PRESSURE WAVE TO OUR SW IN
RESPONSE TO A SHORTWAVE MOVING THROUGH THE MEAN TROUGH AND MOVES IT
NEWD ACROSS SRN LOWER MICHIGAN ON MONDAY...WITH SIGNIFICANT RAINFALL
INDICATED. THIS IS THE ONLY MODEL TO INDICATE SUCH FEATURE AND
ALTHOUGH THE AVN SEEMS OVERDONE WITH THE STRENGTH OF THE SFC LOW
...THE UPPER SHORTWAVE IS DEPICTED BY THE CANADIAN MODEL AS WELL.
ECMWF STILL INDICATES A MUCH COOLER SOLUTION BEHIND THE TROUGH
THAN THE OTHER MODELS. AT THIS POINT...WILL NOT CHANGE THE EXTENDED
FORECAST TOO MUCH AND FOLLOW A COMPROMISE BETWEEN THE AVN/CANADIAN
SOLUTIONS. WILL INCLUDE THE CHANCE FOR RAIN ON MONDAY ASSOCIATED
WITH THE SFC WAVE INDICATED BY THE AVN. WILL INDICATE A GRADUAL
COOLING TREND FOR SUN THROUGH TUES...THEN GRADUAL WARMING FOR
WEDNESDAY AND THURSDAY. WILL KEEP DAYS 6 AND 7 DRY AT THIS TIME.

GREENE

.GRR...NONE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:49 AM EDTSevere Thunderstorm WarningGRROttawa41 min
Sep 7, 8:00 AM EDTSevere Thunderstorm WarningGRRKent60 min
Sep 7, 5:16 PM EDTSevere Thunderstorm WarningGRRBarry, Ionia59 min
Sep 7, 5:41 PM EDTSevere Thunderstorm WarningGRREaton49 min
Sep 7, 5:46 PM EDTSevere Thunderstorm WarningGRRGratiot44 min
Sep 7, 6:12 PM EDTSevere Thunderstorm WarningGRRClinton48 min
Sep 7, 7:59 PM EDTSevere Thunderstorm WarningGRRJackson46 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.